Got questions about navigating life with diabetes? Ask D'Mine! Our weekly advice column, that is, hosted by veteran type 1 and diabetes author Wil Dubois. This week, Wil is digging into the #AskDMine mailbag to address a laundry list of questions on medicine missives that have come in over the past few months.

Of course, we’re not the 24-7 pharmacy or nurse hotline here, but we understand the Rx for life with diabetes includes a medicine cabinet full of Rx’s -- so while the usual answer for a question about medicines is “ask your doctor,” we do try to share some helpful general knowledge from time to time…

{Got your own questions? Email us at AskDMine@diabetesmine.com}

  

Joyce, type 1 from Colorado, writes:I have been a T1D for 39 years. I have not had medical insurance for most of that time. Now that I’m retired, but too young for Medicare, I am not able to pay $600 for a bottle of insulin. Any new ideas for getting insulin? I just ran out of insulin and the free medical clinic I go to has dropped the ball on the application for assistance with my insulin. I’m looking at a minimum of 2 weeks to get some more insulin.

Wil@Ask D’Mine answers: Get thee to Walmart. They don’t make a big deal out of it anymore, and don’t even list it on their website, but Walmart Pharmacies still stock and sell Reli-On insulin for what I’d call a fair price. Like all insulin, it’s gone up in price. It’s no longer the $15 per vial it was for many years, darn it. My contacts tell me the “R” insulin is now $24 for a vial, and I assume that the “N” is priced similarly. But at least that’s in line with what a typical insulin co-pay is for insured folks getting the $600 brand-name stuff, and I’d say that this is the easiest way for you to stay alive until you get the patient assistance flowing again. But other than that, no new ideas. Sadly, the “generic” insulin we were all counting on as a solution ended up being only marginally cheaper than the name brand stuff, and all insulin prices continue to rise, rise, rise, rise with no end in sight.

 

William, type 2 from Wyoming, writes:On a short trip Friday night till Sunday morning, I forgot my insulin Novolin 70/30 but have my 1000 mg metformin. Can I take metformin as usual till I get home?

Wil@Ask D’Mine answers: This is really one of those ask-a-doctor kinda of questions, but I’ll lay down some general ground rules for forgotten meds: First, if you’re on two diabetes meds and forget one, it never hurts to keep taking the one you remembered. Second, if you have forgotten any diabetes meds the best solution, even on short trips, is to try to get it replaced. Call your doc (I know, it’s the weekend, but most practices have an answering service that can reach the doc on call) and see if you can get an Rx sent to a pharmacy where you’re staying. Failing that, drop into a local Hospital Emergency department. Third, if you’re missing any of your diabetes meds for any period of time, you need to temporarily adopt the Atkins Diet (i.e. super low-carb). Given that you’re missing part of your sugar control system, you need to limit the in-bound sugar. And lastly, type 2s are better equipped to weather these kinds of storms than type 1s, but remember that the longer you’ve had type 2, the less insulin your body produces. If you’ve been a member of our club for a long time, doing without insulin, even for a few short days, can be damn dangerous.

 

Pramod, type 2 from Florida, writes:I am 64 years old and just started taking insulin Toujeo. How much time will it take to get my blood sugar level under control?

Wil@Ask D’Mine answers: That depends entirely on your doctor, not on the insulin. Insulin is typically started in lower doses than needed to make sure that you don’t get too much. Then, over a period of days, weeks, or months, your medical team will either give you instructions on how to increase your doses. So the process is a slow one, but that’s OK. Trust me when I tell you that some things should not be rushed, and getting your sugar under control is one of them. Your body needs to adjust slowly to lower blood sugar levels, and if you rush the process, it will make you feel sick. 

 

Nancy, type 2 from New Jersey, writes:I am leaving town for a month and a half and need to know how much Toujeo I need to have with me. I take 14 units before bed daily. Although I have noticed my before bed blood sugar has ended up at 200. That means the Toujeo is running out sometime before bed? 

Wil@Ask D’Mine answers: This kind of problem is one that tends to melt a lot of people’s brains, as Toujeo is a U-300 insulin. But don’t worry about that. Like the Wizard of Oz, all the magic happens behind the curtain. It doses unit-to-unit. If you are going to be gone for 45 days and you take 14 units a day, you’ll need to be packing 630 units (45x14=630). How many pens is that? Well, that depends on whether your doc prescribed the SoloStar pen which holds 450 units per pen, or the Max SoloStar that packs 900 units per pen. As to the whether or not you’re running out, that’s a tricky question that we don’t have enough data to answer for you. You could be running out, or it could be that you need an additional medication to help your body metabolize the carbs of your dinner. Test your blood sugar before dinner, two hours later, then at bedtime, and get the numbers to your medical team for analysis.

 

Anonymous, type 2 from Nevada, writes:Why would one die if proper insulin dosage was not injected? 

Wil@Ask D’Mine answers: One wouldn’t. At least not in most cases, and at least not right away. With the exception of a massive overdose, which untreated will kill you, taking the wrong amount of insulin has largely long-term effects. If you take too little on a regular basis, your sugar will remain high and you’ll be at risk for a full range of nasty complications to all parts of your body, which of course, can kill you in time. One example is kidney failure. Or if you take erratic amounts of insulin, sometimes too much, sometimes too little, there’s long-term risk of heart damage. So it’s better to take the proper dose, but one slip-up is unlikely to cause lasting harm.

  

James, type 2 from Nebraska, writes:I seem to fart a lot. Is this caused by my diabetes?

Wil@Ask D’Mine answers: People may be wondering why I put this question in with the medicine questions, but the fact is that “gas” is more likely to be caused by medicines than by medical conditions. We actually covered this embarrassing subject in detail a little while back, so you can learn all you ever wanted to know about farts, farting, and old farts there, but the basic answer is that diabetes rarely causes flatulence, while diabetes medicines quite frequently do. I’d recommend that you get with your doc and talk about alternative therapy for your diabetes, and see if that takes care of the little stinkers.

 

This is not a medical advice column. We are PWDs freely and openly sharing the wisdom of our collected experiences — our been-there-done-that knowledge from the trenches. But we are not MDs, RNs, NPs, PAs, CDEs, or partridges in pear trees. Bottom line: You still need the advice and care of a licensed medical professional.